Can You Combine Lipitor With Vitamin-Supplements?
Q: My husband is on insulin and he takes Lipitor (a statin). To help with his diabetes, he has taken vitamin E (400 I.U. daily) for several years and vitamin C (500 mg daily). A recent news report said that taking vitamin E and vitamin C with statins could do more harm than good to the heart when taken in high doses. Are these doses that my husband is taking considered high? I also read that vitamin E is very beneficial to people with diabetes. Should he stop taking vitamins E and C?
A: One of the problems with isolated reports that are published is that they can cause confusion and many questions. Your question is an excellent one. I take Lipitor and I am not concerned with this one report. I also take vitamin C (1000 mg daily) and vitamin E (1000 mg daily). The doses that your husband is taking should not be a concern.
Keith Campbell, RPH, CDE
Professor, Pharmacy Department
Washington State University
Clinical adviser's note: The study referred to is reported in the New England Journal of Medicine, November 29, 2001 (vol. 345, pp. 1583-1592). The 160 patients studied over three years all had coronary artery disease, low HDL ("good") cholesterol and normal LDL ("bad") cholesterol.Click Here To View Or Post Comments